News Source: www.firstpost.com
Misuse of steroid-based skin lightening products may cause hormonal imbalances, heighten adrenal insufficiency risk
News Source/Courtesy: www.firstpost.com

Topical corticosteroid misuse has previously been associated with several conditions and side effects like acne, skin thickening, perioral dermatitis, tinea incognito, pigmentation and cellulitis.

Representational image. Image courtesy Stux/Wikimedia Commons

Recent research, presented at an online meeting of the European Society of Endocrinology, indicates that women who misuse corticosteroid based skin lightening products are at an increased risk of developing adrenal insufficiency.

Adrenal insufficiency is a condition in which the adrenal glands (a pair of glands located on top of the kidneys) do not make sufficient amounts of the hormone cortisol. As a result, the person may experience symptoms like low blood pressure, muscle pain, weakness, dizziness and weight loss.

Cortisol, the stress hormone of the body, controls the fight-or-flight response. It also affects metabolism, immune function and inflammation.

Topical corticosteroids are used in dermatology for the treatment of various skin conditions including eczema, contact dermatitis and psoriasis. They reduce inflammation and suppress the immune system, thus providing relief from the symptoms of the aforementioned conditions.

However, corticosteroids are misused as skin lightening agents and are pretty popular in various parts of the world, especially Africa, Asia and the Middle East.

The study

For the study, a group researchers at the Ain Shams University in Cairo, Egypt, compared the baseline cortisol levels of 45 women who had been using topical cortisol for the last three months with those who were not using corticosteroid creams.

It was found that women who were using creams with higher amounts of corticosteroids and those who were using the creams more frequently and on more areas of their body had lower cortisol levels. Those who used weaker strength creams did not have a major difference in their cortisol levels.

Previous studies

As per a news release by the European Society of Endocrinology, excessive and prolonged use of corticosteroids eventually affects the body’s own regulation of cortisol levels. However, so far it is unknown as to what extent these products affect the levels of cortisol in the body.

Besides, this is not the first study that has pointed out the misuse of topical corticosteroids and their harmful effects on health.

Topical corticosteroid misuse has previously been associated with several conditions and side effects like acne, skin thickening, perioral dermatitis, tinea incognito (a tinea infection worsened by the use of topical steroids), pigmentation and cellulitis.

The term ‘topical steroid-dependent face’ is used to define a condition in which a person who has been using topical steroids for a long time, observes severe rebound erythema (redness), burning sensation and scaling on stopping the use.

Since a lot of skin lightening creams are available over the counter and a lot of people are unaware of the side effects, they keep on using these creams.

“Over-the-counter sale of these high strength steroid creams should be restricted and prescription only, ” Dr Hany Khairy Mansour, co-author of the study said in a press release.

The authors also mentioned that this is only a small study and wide-scale studies are needed to ascertain the association between high-strength corticosteroid use and risk of adrenal insufficiency. The study authors are also planning to extend their findings by studying a 24-hour urine test to find cortisol levels in the body, which is a much stronger indicator of adrenal function.

For more information, read our article on Addison’s disease.

Health articles in Firstpost are written by myUpchar.com, India’s first and biggest resource for verified medical information. At myUpchar, researchers and journalists work with doctors to bring you information on all things health.

Fill the numbers here
If not readable, please refresh.
Refresh

News Source: www.firstpost.com

You Might Also Like

Leave A Comment

Don’t worry ! Your email address will not be published. Required fields are marked (*).

Fill the numbers here
If not readable, please refresh.
Refresh

Fill the numbers here
If not readable, please refresh.
Refresh

-: Disclaimer :-


This article has been aggregated from www.firstpost.com and they maybe/are the copyright owners of the same. If you are the Author/Copyright owner of this article and want us to remove the same then send an email to admin@fordiva.com so that we can delete it immediately. We sincerely regret and apologies for any inconvenience caused to you due to the same. Though it is your decision but please take note that the link to your website and the article have been given above, within and on the bottom of the article.

Editors

Nikki
Deepali
Deepali
Shyamli
Rahul Incyber

Recommended Posts

Voting Poll